Secondary Logo

Journal Logo

Abstracts: SUBMITTED, NOT PRESENTED: CLINICAL VIGNETTES/CASE REPORTS—BILIARY/PANCREAS

Acute Pancreatitis due to Cephalexin: A Case Report and Review of Literature

2823

Alim, Hussam MD; Moustafa, Abdelmoniem MD; Youssef, Eslam MD, MSc; Khan, Zubair MD; Raja, Sobia MD; Nawras, Ali MD, FACP, FACG, FASGE; Javaid, Toseef MD

Author Information
American Journal of Gastroenterology: October 2017 - Volume 112 - Issue - p S1518
  • Free

Acute pancreatitis (AP) due to medication represents 0.3% to 1.4% of all cases of AP and is the fourth most common cause of pancreatitis after alcohol, gallstones, and hypertriglyceridemia. Although more than 500 drugs have been reported as a culprit medication triggering AP, Cephalosporins are rarely reported. Moreover, Cephalexin has never been reported as a cause of AP. A 55 years old female patient with past medical history significant for multiple sclerosis (MS), basal cell carcinoma (BCC), history laparoscopic cholecystectomy due to gallstones had excision of BCC done in a dermatology clinic and received a dose of 500 mg Cephalexin for prophylaxis. Three hours later, she presented to the emergency department (ED) for sudden onset of upper abdominal pain radiating to her back. The pain was associated with severe nausea and poor appetite. She denied history of drinking alcohol, trauma, insect or scorpion bite and previous history of pancreatitis. Her medication list included Fingolimod (Gilenya) and Oxcarbazepine both of which she was taking for years without any side effects. The patient was afebrile and hemodynamically stable on presentation. Abdominal examination revealed epigastric tenderness, with no rebound or palpable masses. Initial laboratory workup revealed lipase of 889 Units/L (6 times upper normal limit which confirmed the diagnosis of AP. The patient denied taking any other new medication except Cephalexin. AST was slightly elevated (66 IU/L) and the rest of liver enzymes within normal. Serum triglyceride was 68 mg/dl. IgG subclasses were normal. Ultrasound showed unremarkable liver, absent gallbladder, and extrahepatic duct measured 10 mm. Gastroenterology was consulted, and MRCP was obtained, which showed mild extrahepatic duct up to 11 mm, and central intrahepatic biliary dilation compatible with reservoir effect of cholecystectomy. No choledocholithiasis or dominant stricture were identified. Cephalexin has been discontinued. Four days later, her appetite has improved and she was discharged home on low fat diet. In the absence of other causes of AP, cephalosporins such as Cephalexin should be considered as a potential cause of AP in patients who present with abdominal pain and elevated serum lipase levels.

FU1-2824
Figure:
Coronal MRCP image demonstrating mild extra-hepatic (Blue arrow) and central intrahepatic (Red arrow) biliary dilatation compatible with reservoir effect status post cholecystectomy. There is no choledocholithiasis or dominant stricture identified.
© The American College of Gastroenterology 2017. All Rights Reserved.